Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 161, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 20, 2015, 2:42 PM EDT for Beaufort County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2015, 2:42 PM EDT (18:42 UTC)
- Expired
- Aug 20, 2015, 3:19 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:51 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 20, 1:51 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 151 PM EDT THU AUG 20 2015 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH TONIGHT. A WEAK COLD FRONT WILL PUSH THROUGH THE AREA ON FRIDAY...AND DISSIPATE ALONG OR JUST OFF THE COAST ON SATURDAY. HIGH PRESSURE WILL RETURN ON SUNDAY BEFORE ANOTHER WEAK FRONT APPROACHES EARLY NEXT WEEK. THIS FRONT WILL LINGER NEAR THE COAST THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE IMAGERY SHOWS AN ELONGATED SHORTWAVE PUSHING INTO OUR WESTERN ZONES EARLY THIS AFTERNOON. AHEAD OF THIS FEATURE...GIVEN PWATS ABOVE 2" AND SFC DEWPOINTS IN THE LOW TO MID 70S...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TSTMS ARE DEVELOPING OVER WESTERN ZONES. SHORT-RANGE MODELS INDICATE THIS ACTIVITY WILL CONTINUE TO PUSH EAST AHEAD OF THE VORT MAX THROUGH EARLY TO MID AFTERNOON. LATER THIS AFTERNOON THE SEA BREEZE MAY COME INTO PLAY AS WELL CLOSER TO THE COAST. WE ADJUSTED POPS UPWARD TO SHOW LIKELY MOST AREAS TODAY. GIVEN A BIT MORE WEST TO EAST MOTION IN THIS CONVECTION...THERE IS LESS OF A FLASH FLOODING CONCERN AT LEAST INITIALLY. LATER THIS AFTERNOON WHEN THE SEA BREEZE GETS GOING WE MAY SEE SHOWERS AND TSTMS MORE LIKELY TO BECOME ANCHORED ALONG BOUNDARIES AND TRAIN ACROSS THE SAME AREAS. TONIGHT...CONVECTION SHOULD DWINDLE DURING THE EVENING HOURS WITH ONLY ISOLATED ACTIVITY EXPECTED OVERNIGHT. SURFACE HIGH PRES BUILDING INTO THE MID ATLC AREA WILL GUIDE A COLD FRONT TOWARD THE FORECAST AREA LATE AND OFFSHORE FLOW SHOULD BE MORE CONDUCIVE TO BETTER CHANCES OF CONVECTION ACROSS THE ADJACENT WATERS RATHER THAN OVER LAND. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRIDAY AND FRIDAY NIGHT...THE PATTERN ALOFT WILL FEATURE THE CENTER OF A 500 MB ANTICYCLONE ACROSS FLORIDA AND MUCH OF THE GULF OF MEXICO. THE MODELS SEEM TO BE PICKING UP ON SOME SHORTWAVE ENERGY ROTATING AROUND THE NORTHERN PERIPHERY OF THE RIDGE. THIS ENERGY WILL COME THROUGH MAINLY IN THE AFTERNOON AND WILL HELP TO SUPPORT ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION WITHIN AN ATMOSPHERE WITH PWATS AT OR ABOVE 2 INCHES. IT SHOULD BE ANOTHER DAY WITH SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAIN IMPACT BEING BRIEF HEAVY DOWNPOURS. OVERNIGHT...DRIER AIR WILL BEGIN TO FILTER IN BEHIND A WEAK FRONT THAT PUSHES JUST OFF THE COAST. PWATS DROP OFF FROM THE NORTH AND BY THE LATE NIGHT SHOULD BE DOWN AROUND 1.5 INCHES. LOOK FOR HIGHS IN THE LOW TO MID 90S...LOWS IN THE MID/UPPER 70S. SATURDAY AND SUNDAY...CONDITIONS ARE SHAPING UP TO RESULT IN A MUCH MORE BENIGN WEEKEND. ON SATURDAY...PWATS ARE EXPECTED TO DROP EVEN BELOW 1.5 INCHES ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA...WHILE STAYING A BIT ELEVATED FOR SOUTHEAST GEORGIA. WE MAY SEE ISOLATED TO SCATTERED CONVECTION MAINLY SOUTH OF THE SAVANNAH RIVER...BUT STILL MUCH LESS COVERAGE THAN THE PAST SEVERAL DAYS. SUNDAY LOOKS QUITE SIMILAR WITH JUST ISOLATED SHOWERS/STORMS FOR SOUTHEAST GEORGIA. TEMPERATURES ON SATURDAY WILL RANGE FROM THE UPPER 80S ACROSS THE TRI-COUNTY TO THE LOW 90S NEAR THE ALTAMAHA. ON SUNDAY...HIGHS WILL MORE UNIFORMLY RANGE IN THE LOW 90S. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... FOR THE LONG TERM PERIOD...THE PATTERN ALOFT WILL TRANSITION FROM NEARLY ZONAL SUNDAY NIGHT AND MONDAY TO FEATURING A LONGWAVE TROUGH ALONG MUCH OF THE EASTERN SEABOARD THROUGH THE MIDDLE OF THE WEEK. ANOTHER WEAK COLD FRONT WILL BEGIN TO APPROACH THE AREA ON MONDAY AND WILL EVENTUALLY DISSIPATE NEAR THE FORECAST AREA THROUGH THE END OF THE FORECAST PERIOD. THE OVERALL TREND WILL BE FOR INCREASING CHANCES OF CONVECTION EACH DAY AS MOISTURE INCREASES ACROSS THE AREA. TEMPERATURES ARE FORECAST TO BE A FEW DEGREES ABOVE NORMAL FOR LATE AUGUST. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MAINLY VFR. SCATTERED SHOWERS AND TSTMS MOVING THROUGH THE AREA THIS AFTERNOON MAINLY ASSOCIATED WITH AN UPPER SHORTWAVE. CONVECTION POSSIBLE AT EITHER TERMINAL BUT UNTIL TRENDS BECOME MORE CLEAR WE MAINTAINED VCTS AT BOTH TERMINALS. ACTIVITY SHOULD DIMINISH BY EARLY THIS EVENING WITH WINDS GRADUALLY SHIFTING TO NW LATE TONIGHT OR FRI MORNING AS A WEAK FRONT DROPS INTO THE AREA. EXTENDED AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL. THUNDERSTORM CHANCES ARE MUCH LOWER OVER THE WEEKEND AND INTO EARLY NEXT WEEK. && .MARINE... SW SYNOPTIC FLOW WILL PERSIST TODAY MAINLY IN THE 10 KT RANGE OR LESS UNTIL LATE DAY WHEN SOME 10-15 KT FLOW DEVELOPS AS A RESULT OF THE DIURNAL OCEAN BREEZE OSCILLATIONS. SEAS WILL AVERAGE 2 FT OR LESS. AN APPROACHING COLD FRONT SHOULD TURN WINDS MORE OFFSHORE NEARING DAYBREAK ON FRIDAY...SPEEDS STILL RATHER LIGHT AND SEAS AGAIN 2 FT OR LESS. FRIDAY THROUGH MONDAY...A WEAK FRONT WILL PUSH OFFSHORE ON FRIDAY WITH A SHORT PERIOD OF NORTHWEST FLOW...FOLLOWED BY A TRANSITION TO NORTHEAST FLOW THROUGH MUCH OF SATURDAY. HIGH PRESSURE WILL BUILD IN THROUGH SUNDAY AND A RATHER DISORGANIZED FLOW REGIME WILL RESULT INTO MONDAY WHEN PREVAILING SOUTHERLY FLOW WILL RETURN. WIND SPEEDS ARE EXPECTED TO REMAIN SOLIDLY BELOW 15 KT...WITH SEAS IN THE 1-3 FT RANGE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JRL SHORT TERM...BSH LONG TERM...BSH AVIATION...JRL MARINE...BSH
Hazardous weather outlook, Aug 20, 4:37 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 437 AM EDT THU AUG 20 2015 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-210845- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 437 AM EDT THU AUG 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 2:17 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT THU AUG 20 2015
SCZ043>045-201845-
DORCHESTER SC-INLAND BERKELEY SC-INLAND COLLETON SC-
217 PM EDT THU AUG 20 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY...COLLETON
AND DORCHESTER COUNTIES UNTIL 245 PM EDT...
AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SAINT GEORGE TO NEAR
COTTAGEVILLE...AND MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH CHARLESTON...SUMMERVILLE...SLANDS BRIDGE...MIDDLETON PLACE...
GIVHANS FERRY STATE PARK...DORCHESTER...RIDGEVILLE AND COTTAGEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3324 8021 3302 8015 3301 8018 3299 8015
3299 8014 3289 8011 3290 8012 3288 8016
3286 8016 3287 8018 3284 8017 3288 8051
3319 8056
TIME...MOT...LOC 1816Z 282DEG 22KT 3315 8052 3290 8044Special weather statement, Aug 20, 2:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT THU AUG 20 2015 SCZ047-048-051-201900- INLAND JASPER SC-COASTAL JASPER SC-BEAUFORT SC- 230 PM EDT THU AUG 20 2015 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER COUNTIES UNTIL 300 PM EDT... AT 230 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CLARENDON...OR 8 MILES NORTHWEST OF BEAUFORT...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEAUFORT...PORT ROYAL...CLARENDON...SHELL POINT...OLD HOUSE... BURTON...BEAUFORT MARINE CORPS AIR STATION AND LAUREL BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR REPORT TO CHS.SKYWARN@NOAA.GOV. && LAT...LON 3242 8094 3258 8088 3256 8058 3235 8060 TIME...MOT...LOC 1830Z 276DEG 18KT 3249 8081
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:03 PM EDT | Special Weather Statement | CHS | Dorchester | 27 min |
| Aug 19, 9:48 PM EDT | Special Weather Statement | CHS | Bamberg | 27 min |
| Aug 19, 10:05 PM EDT | Special Weather Statement | CHS | Bamberg | 25 min |
| Aug 20, 2:17 PM EDT | Special Weather Statement | CHS | Dorchester | 28 min |
| Aug 20, 2:30 PM EDT | Special Weather Statement | CHS | Beaufort | 30 min |
| Aug 20, 2:55 PM EDT | Special Weather Statement | CHS | Berkeley | 35 min |
| Aug 20, 3:14 PM EDT | Special Weather Statement | CHS | Berkeley | 31 min |
| Aug 20, 3:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Aug 20, 3:37 PM EDT | Special Weather Statement | CHS | Beaufort | 23 min |
| Aug 20, 3:44 PM EDT | Special Weather Statement | CHS | Berkeley | 31 min |
| Aug 20, 4:04 PM EDT | Areal Flood Advisory | CHS | Hampton | 86 min |
| Aug 20, 4:05 PM EDT | Special Marine Warning | CHS | 85 min | |
| Aug 20, 4:07 PM EDT | Special Weather Statement | CHS | Berkeley | 23 min |
| Aug 20, 4:33 PM EDT | Special Weather Statement | CHS | Candler, Evans | 57 min |
| Aug 20, 5:43 PM EDT | Special Weather Statement | CHS | McIntosh | 32 min |
| Aug 20, 6:13 PM EDT | Special Weather Statement | CHS | Liberty | 32 min |
| Aug 20, 6:19 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long, McIntosh | 56 min |
| Aug 20, 6:45 PM EDT | Flash Flood Warning | CHS | Liberty, Long, McIntosh | 2 hr |
| Aug 20, 6:51 PM EDT | Special Weather Statement | CHS | McIntosh | 24 min |
| Aug 20, 6:58 PM EDT | Areal Flood Advisory | CHS | Liberty, Long | 92 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.